Arkansas, 2002

Flash Flooding in Arkansas, May 17, 2002

May 17, 2002 · NWS MEG · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 1:56 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, May 17, 1:56 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
256 AM CDT FRI MAY 17 2002

SURFACE FRONT RUNS ALONG OHIO RIVER...THEN ACROSS SOUTHERN
MISSOURI...AND ALONG INTERSTATE 44. SEVERAL COMPLEXES OF
THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...AS WELL AS ONE ACROSS
SOUTHWEST ARKANSAS. THE ONE ACROSS SOUTHWEST ARKANSAS COULD BE
SOMEWHAT OF A LIMITING FACTOR FOR SEVERE WEATHER ACROSS THE CWA.
CLOUD SHIELD FROM THIS COMPLEX COULD REDUCE SURFACE HEATING AND BE
MORE OF A STABILIZING FACTOR. SINCE THERE IS ALREADY A WATCH ACROSS
NRN ARKANSAS...WILL GO WITH SPC DAY ONE OUTLOOK AND MENTION
POSSIBILITY OF SEVERE IN FIRST PERIOD...HIGHLIGHTING DAMAGING WINDS.

FRONT APPEARS TO BE MOVING A LITTLE SLOWER THAN WAS PROGGED
WEDNESDAY. IT SHOULD TAKE ALL DAY TO TRAVERSE THE AREA. WILL HOLD
AT LEAST SOME POPS IN FOR EARLY TONIGHT ACROSS THE ENTIRE CWA. ALL
MODELS CONSISTENT IN DRYING OUT THE AIRMASS BY SUNRISE SATURDAY.
AFTER THAT...WITH RIDGE TO THE WEST AND TROF TO THE EAST...APPEARS
WE WILL BE GETTING INTO MUCH DRIER PATTERN WITH NO GULF MOISTURE
AVAILABLE IN THE NEAR TERM. REMAINDER OF FORECAST WILL BE DRY...BUT
THERE WILL BE SEVERAL PERIODS OF CLOUDINESS AS IMPULSES MOVE
THROUGH LONGWAVE POSITION...MOST LIKELY DURING THE DAY MONDAY AND
TUESDAY.

ASIDE FROM THE THREAT OF SEVERE WEATHER TODAY...HIGHLIGHT OF
FORECAST WILL BE AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN
FACT...SEVERAL LOW TEMPERATURE RECORDS WILL BE IN DANGER BOTH
SATURDAY NIGHT AND SUNDAY NIGHT WITH EXCELLENT RADIATING
CONDITIONS. 10

PRELIM NUMBERS

MEM TU 078/050 068/045 070 94000
MKL TU 077/048 066/040 068 94000
JBR TU 076/047 068/043 070 92000
TUP TU 080/052 068/041 070 97000

.MEG...NONE.

In the hours before

Special weather statement, May 17, 2:36 AM CST, 2 hours 39 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT FRI MAY 17 2002

THIS SEVERE WEATHER OUTLOOK COVERS EAST ARKANSAS...WEST TENNESSEE...
NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE
ENTIRE MID-SOUTH AREA.

A COLD FRONT ACROSS SOUTHERN MISSOURI SOUTHWEST INTO EASTERN
OKLAHOMA WILL CONTINUE TO MOVE SOUTHEAST THROUGH THE REGION
DURING THE DAY TODAY. SHOWERS AND THUNDERSTORMS WILL OCCUR IN
ADVANCE OF THE FRONT...AND SOME STORMS MAY BECOME SEVERE.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS
WITH THESE STORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL
DURING THE MORNING HOURS NORTH OF INTERSTATE 40 AND DURING THE
AFTERNOON SOUTH OF INTERSTATE 40.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION DURING THE DAY. MONITOR NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST FORECASTS AND INFORMATION.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Memphis radar (KNQA), 124 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
May 17, 5:15 AM CST to 7:00 AM CST
Where
Clay County, Piggott
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Numerous roads were flooded.

Flash Flood, Randolph

When
May 17, 5:15 AM CST to 7:00 AM CST
Where
Randolph County, Pocahontas
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

A few streets were flooded.

Flash Flood, Lawrence

When
May 17, 5:30 AM CST to 7:15 AM CST
Where
Lawrence County, Walnut Ridge
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Numerous roads and low lying areas were flooded.

Flash Flood, Greene

When
May 17, 5:45 AM CST to 7:30 AM CST
Where
Greene County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

A few streets were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300281, 5300282, 5300283, 5300284.